Heavy Rain, Wicomico
- When
- July 9, 2:48 AM EST
- Where
- Wicomico County, 2.57 mi ESE of Parsonburg
- Reported by
- Mesonet
- Coordinates
- 38.360, -75.430
Rainfall total of 2.55 inches was reported.
The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. The Tropical Storm produced heavy rain which caused some minor flooding across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. The Tropical Storm produced heavy rain which caused some minor flooding across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 2:46 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
346 AM EDT Fri Jul 9 2021
.SYNOPSIS...
Tropical Cyclone Elsa tracks well northeast of the area by this
afternoon. Meanwhile, a weak cold front crosses the region
later this afternoon into this evening. Weak high pressure will
be over the area Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 345 AM EDT Friday...
Tropical Storm Warnings have been discontinued for the entire
area. Satellite/regional radar mosaic showing TS Elsa off the
DelMarVa coast, with swath/shield of rainfall lifting across
lower MD early this morning. Precipitation will end from SW to
NE over the next few hours there. Otherwise, Flood Watches have
been dropped for VA/NC counties along/west of the Bay. Gusty
winds of 25-35 mph will continue for another few hours over the
eastern shore and coastal E VA.
TS Elsa quickly races off to the northeast through this morning
and will be located Northeast coast by this afternoon. A cold
front is expected to track across the region later this
afternoon into the tonight. This will be the focus for scattered
shower and thunderstorm activity as we head into this afternoon.
Plenty of instability this afternoon (especially along/east of
I-95) with MLCAPE values forecasted to range from 1500 to 2500
J/kg. The limiting factor however will be 0-6km bulk shear
values only in the 10-20 knot range. Would not be surprised to
see a strong wind gust or two this afternoon/evening, especially
across the NE (where SPC has a Marginal Risk of severe
weather), but widespread severe weather is not anticipated.
Any shower/storm activity is expected to diminish and come to
an end shortly after sunset.
Highs today generally around 90 (upper 80s at the coast/Eastern
Shore). Muggy with dewpoints staying in the lower 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 400 PM EDT Thursday...
Slightly cooler and "drier" air (by July standards) filters
into the region tonight into tomorrow in the wake of the front.
Lows tonight will range from the low/mid 60s NW to the lower
70s closer to the coast and southeast. Dry tonight with partly
cloudy to mostly clear skies.
Weak high pressure builds over the area Saturday leading to
mainly dry conditions, though a stray shower or storm cannot be
ruled out (especially NE NC) during the afternoon/evening hours.
Highs on Sat will be in the mid to upper 80s with lows Sat
night in the upper 60s to lower 70s.
A warm frontal lifts through the region Saturday night and will
linger near or just north of the far northern counties during
the day Sunday. Scattered showers and thunderstorms will be
possible Sunday afternoon/evening due to the warm/humid airmass
and the lingering frontal boundary. Highs on Sun in the mid 80s
to around 90. Drying out Sunday night with lows in the low to
mid 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 255 AM EDT Friday...
Medium range period will be dominated by more typical summertime
conditions, including some diurnally-driven thunderstorms
each afternoon through early next week. High temps average in
the upper 80s to low 90s and lows in the upper 60s to lower 70s
over the weekend into early next week.
An upper low will close off over the Mid Miss Valley Monday
into Tuesday. Meanwhile, a Bermuda high lingers offshore,
allowing for seasonally warm air and dewpoints in the lower to
mid 70s. In between, Iso/widely sct showers and storms are
expected along weak piedmont trough. PoPs gradually diminish
for the second half of next week, as offshore heat ridge
retrogrades back westward toward the I-95 corridor Wed- Thu.
This will increase temps into the low to mid 90s for the middle
of next week (lows in the upper 60s to mid 70s), while rain
chances drop to slight chc at best.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 240 AM EDT Friday...
MVFR-IFR CIGS with lcl LIFR CIGS/VSBYS in locally hvy rainfall
IVOF KSBY as TC Elsa tracks ne across the area. Look for improving
conditions early this morning as Elsa pulls away from the local
area. A cold front approaches from the NW late this aftn. Sct
tstms are possible, but just went with a BKN CU field for now.
OUTLOOK...
VFR conditions all terminals this evening, and through the
weekend. LCL VIS restrictions in isolated to widely scattered
diurnal convection over the weekend.
&&
.MARINE...
As of 330 PM EDT Thursday...
Tropical Storm Warning is in effect for the entire marine area,
including the Bay from Smith Point to Cape Henry, the James
River, the Currituck Sound, the Rappahannock River, the York
River, and the coastal waters from Duck, NC to Fenwick Island
DE.
Tropical Storm Elsa is tracking NE over central NC this
afternoon, but is beginning to appear less tropical. A S wind
gusted to 25-30kt earlier associated with a band of convection,
but has diminished to 10-15kt, with the direction shifting to SE
over the southern portion of the marine area. Seas are 2-3ft,
with 1-2ft waves in the Bay.
The wind and then seas/waves will increase quickly late this
afternoon into the evening as Elsa tracks NE through central VA.
The highest winds are forecast to cover the coastal waters and
the lower Bay during the evening (also into the early overnight
hours off the coast N of Chincoteague), with SE winds up to
30-35kt offshore/25-30kt into the Bay with higher gusts to 45 kt
affecting the coastal waters and gusts of 35-40kt into the Bay.
The rivers and upper Bay are a little more uncertain, generally
sustained winds to around 25kt with gusts to 35kt are expected.
The winds will only be that strong for about 2hrs at any given
location as the circulation pushes into the region and allows
speeds to diminish. Expect seas to rapidly build from 3-4 ft to
6-8 ft with the wind surge (up to 9 ft out at 20NM offshore).
Waves in the Bay will build from around 2 ft to 3-5ft (possibly
to 6 ft briefly at the mouth of the Bay) while waves in the
rivers build to 2-3 ft (up to 4 ft at the mouth of the James).
Elsa is forecast to move across the Bay between 03-06Z, then
pass off the Delmarva coast between 06-09Z. The wind will shift
to the W/SW in the wake of the system and will briefly increase
back to 20-30kt with gusts to 40 kt possible (potentially
higher offshore of the eastern shore). Nearshore waves of 8ft
look unlikely and if they do occur should be short-lived so
will not be raising and High Surf Advisory Headlines at this
time. Follow the latest forecasts from the National Hurricane
Center for details on Elsa. Conditions rapidly improve towards
daybreak Friday, though seas will be slow to subside,
especially across the north where they likely remain at or above
5 ft into Fri aftn.
More benign conditions are expected later Friday into next weekend
with high pressure offshore and a weak trough over the region. A
weakening cold front is expected to shift the winds to a northerly
direction on Saturday (briefly 10-15kt early Saturday morning)
with the front washing out Saturday night/Sunday. A typical
summer pattern follows early next week w/ SSW winds shifting to
S or SSE diurnally in the late aftn/evening averaging 10-15kt.
&&
.HYDROLOGY...
As of 100 AM EDT Friday...
A Flood Warning has been issued for Lawrenceville and a few
others may be needed for later today due to the heavy rain over
the past 12 hrs.
&&
.TIDES/COASTAL FLOODING...
As of 100 AM EDT Friday...
Tropical Storm Elsa is rapidly lifting NE across the mid Ches
bay region. Coastal Flood Advisory has been dropped for mots of
the NC zones along the Sound (did leave up the eastern portion
for another few hrs). Have added the VA eastern shore and
Worcester MD to the Coastal Flood Advisory for the current high
tide cycle given strong W/SW winds through around 4 am. Rapidly
diminishing levels and even some blow out tides possible later
today across the lower bay zones.
A moderate risk rip will continue tomorrow at this time for the
southern beaches given an offshore wind and diminishing seas.
For the northern beaches, the rip risk will be high given that
seas will be slower to subside and there could be some lingering
swell energy as Elsa lifts NE of the region.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 6 AM EDT early this morning for
MDZ021>024.
NC...Coastal Flood Advisory until 4 AM EDT early this morning for
NCZ017-102.
VA...Coastal Flood Advisory until 4 AM EDT early this morning for
VAZ098.
Coastal Flood Advisory until 6 AM EDT early this morning for
VAZ099-100.
MARINE...Gale Warning until 7 AM EDT this morning for ANZ630>632-634-
652-654-656-658.
Gale Warning until 10 AM EDT this morning for ANZ650.
Gale Warning until 5 AM EDT early this morning for ANZ633-
635>638.
&&
SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...MAM/RMM
AVIATION...MAM
MARINE...AJZ/LKB
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 221 AM EDT Fri Jul 9 2021 NCZ012>016-030>032-VAZ048-060>062-064>069-075>090-092-093-095>097- 509>525-100630- Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan- Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 221 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ017-100630- Western Currituck- 221 AM EDT Fri Jul 9 2021 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ102-VAZ098-100630- Eastern Currituck-Virginia Beach- 221 AM EDT Fri Jul 9 2021 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ099-100-100630- Accomack-Northampton- 221 AM EDT Fri Jul 9 2021 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ021>024-100630- Dorchester-Wicomico-Somerset-Inland Worcester- 221 AM EDT Fri Jul 9 2021 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ025-100630- Maryland Beaches- 221 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
949 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD 1 E CHESTER 37.35N 77.41W
07/08/2021 CHESTERFIELD VA 911 CALL CENTER
REPORTS OF STRANDED VEHICLES IN HIGH WATER
ON WEST HUNDRED RD AND JEFF DAVIS HIGHWAY.
ONE WATER RESCUE PERFORMED.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 3 WSW CHESTER 37.34N 77.48W
07/08/2021 CHESTERFIELD VA 911 CALL CENTER
CAR STRANDED DUE TO HIGH WATER.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD BELLWOOD 37.41N 77.44W
07/08/2021 CHESTERFIELD VA DEPT OF HIGHWAYS
CHESTER RD AT PERRYMONT RD CLOSED DUE TO
HIGH WATER.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
958 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 2 ENE CHESTER 37.37N 77.40W
07/08/2021 CHESTERFIELD VA DEPT OF HIGHWAYS
OSBORNE RD AT OLD STAGE RD CLOSED DUE TO
HIGH WATER.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD 3 WNW ADKINS STORE 37.40N 77.14W
07/08/2021 CHARLES CITY VA DEPT OF HIGHWAYS
CATTAIL RD AT BARNETTS RD CLOSED DUE TO HIGH
WATER.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM FLASH FLOOD 2 SE MATOACA 37.21N 77.46W
07/08/2021 DINWIDDIE VA DEPT OF HIGHWAYS
BOYDTON PLANK RD AT FRANKLIN ST CLOSED DUE
TO HIGH WATER.
&&
JMThe national radar mosaic for the moment the first event began.
20 heavy rain. Local standard time, as filed.
Rainfall total of 2.55 inches was reported.
Rainfall total of 3.01 inches was reported.
Rainfall total of 2.72 inches was reported.
Rainfall total of 2.85 inches was reported.
Rainfall total of 2.48 inches was reported.
Rainfall total of 2.71 inches was reported.
Rainfall total of 2.76 inches was reported.
Rainfall total of 2.96 inches was reported.
Rainfall total of 2.38 inches was reported.
Rainfall total of 2.18 inches was reported.
Rainfall total of 2.20 inches was reported.
Rainfall total of 2.86 inches was reported.
Rainfall total of 2.41 inches was reported.
Rainfall total of 2.24 inches was reported.
Rainfall total of 2.05 inches was reported.
Rainfall total of 2.18 inches was reported.
Rainfall total of 2.56 inches was reported.
Rainfall total of 3.34 inches was reported.
Rainfall total of 3.05 inches was reported.
Rainfall total of 2.39 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977022, 977025, 977027, 977028, 977030, 977031, 977032, 977034, 977035, 977036, 977037, 977038, 977039, 977040, 977041, 977046, 977044, 977042, 977043, 977045.